Study documents adverse effects of pitocin on newborns

On May 7, 2013 the American College of Obstetricians and Gynecologists released its comments on the results of a study of the adverse effects of Pitocin on newborns.  I can only hope that the doctors who routinely prescribe this drug for all their laboring moms actually pay attention, and try to practice evidence-based medicine.

The ACOG news release states that “Researchers say this is the first study of its kind to present data on the adverse effects of Pitocin use on newborns.

Are we seriously only now looking at the potential adverse reaction for the babies?  When a huge percentage of moms get induced and even more have their labor augmented with pitocin, shouldn’t we have looked at the effect on babies BEFORE we started using it routinely?

The findings of the study cannot possibly be brand new information.  Drugs.com currently states: “General side effects have included low Apgar scores at 5 minutes. Fetal death has been reported.” “Nervous system side effects… have included neonatal seizures and permanent CNS or brain damage has been reported.” “Hepatic side effects have included neonatal jaundice.”  “Overdosage with oxytocin… can lead to… variable deceleration of fetal heart, fetal hypoxia, hypercapnia, perinatal hepatic necrosis or death.”

How many mothers were told these potential side effects for their babies when having an informed consent conversation about administration of synthetic oxytocin?  Or were they told it’s for the good of your baby and it’s perfectly safe?  Do their doctors even know the risks of the drugs they are routinely administering or are they knowingly lying about safety?  How many moms have been told “pitocin is the same as the oxytocin your body makes?”

Pitocin is routinely administered in high doses that would be IMPOSSIBLE for the body to make on its own.  And it is forced into the bloodstream in a continuous flood, as opposed to the ebb and flow of the hormone that the body naturally synthesizes.

As a result, the mom’s own endocrine system is overwhelmed and prevented from synthesizing its own endorphins and its own oxytocin.  Synthetic oxytocin (Pitocin) blocks the receptors and prevents the body’s own oxytocin from doing its job of changing the neurological pathways of the brain so that you bond with the people around you.  Babies’ receptors will also be blocked interfering with the baby’s brain’s development of the ability to interact and bond with others.

Clearly, the short term negative effects on the baby of the routine administration of pitocin are documented.

But what about the long term effects?  What might result from interfering with the neurological and endocrine processes in the vulnerable and intense perinatal period?  When the brain and body are undergoing massive programming changes, isn’t it possible that, by chemically interfering with these changes, we are causing long-term disruptions? Is it just coincidence that the dramatic increase in autism spectrum diagnoses parallels the dramatic increase of routine pitocin administrations in the majority of births in the US?  There is a conspicuous absence of any mention of long-term effects both in the study and in the ACOG comments.

Why does our socio-medico culture accept the development of a drug, assume it’s safe without fully looking into short-term or long-term implications, and then say whoops sorry, we shouldn’t have done that, when it becomes clear that there are negative outcomes?

The doctors and drug manufacturers are not the ones who suffer the consequences.  The patients and their families are the ones who pay the price of just assuming that it is okay to use a drug, especially on the most vulnerable of our population, without really checking to make sure that it is, in fact, safe.

Unfortunately, the ACOG release falls short of criticizing this practice, stating only that: “The analysis suggests that [synthetic] oxytocin use may not be as safe as once thought and that proper indications for its use should be documented for further study.”

ACOG Release on the Study on the Effects of Pitocin on Newborns

http://www.acog.org/About_ACOG/News_Room/News_Releases/2013/Study_Finds_Adverse_Effects_of_Pitocin_in_Newborns#.UYkdLeDO_9s.facebook

Maternal Side Effects of Pitocin

http://www.drugs.com/sfx/pitocin-side-effects.html

Submitted by Guest Editor Debora Harvey, Patient Navigator LLC

 

About Elisabeth Schuler

The curator of this blog is Elisabeth Schuler, Founder and President of Patient Navigator, LLC. Her goal is to inform readers about important healthcare topics and teach them to become informed healthcare consumers.
This entry was posted in Government Agencies, Integrative Care, Other health issues, Patient Centered Care, Patient Safety, Problem Solving, Uncategorized, Women's Health and tagged , , , , . Bookmark the permalink.

3 Responses to Study documents adverse effects of pitocin on newborns

  1. Rebecca Hall says:

    I am a CNA with Hospice training and a AAS in Criminal Justice. I am currently working at an Assisted Living Facility and have come to realize I need to do more for those in need. I would love to receive or learn more about Patient Navigator Training. I care so much for others, and have learned that there is always more I can do. I’m thankful I have found this Website and hope to hear form you soon..Thank you

  2. Janet Mahaffey AAHCC says:

    Do you know where this 2013 ACOG study can be found? The ACOG link no longer works and I have searched high and low for it. Nothing! Please help if you can! I know the link worked in July 2017. I would love a hard copy if anyone has one. Thanks

  3. Hi Janet. Sorry about the delayed response. Perhaps the study appear in ACOG archives? I will try to look for it and will post it here if I find it. Thanks for writing.

Leave a Reply

Your email address will not be published. Required fields are marked *